Ever since I was diagnosed, I was forced to take a pill every single day. The pill that I take is a synthetic thyroid hormone replacement. Yay! No, not really.
I started off with Synthroid, then when my doctor increased my medication, she also switched me to another kind, which is Levothyroxine.
I recently noticed symptoms could be tied to this. How? I don’t recommend this by any means, but I have missed my medication a couple of times and realized how much better I felt. My mind is clear and I didn’t sleep all durn day like I usually do. I’m not quite sure when my bouts of extreme lethargy came about but I believe it has something to do with my medication.
Taken from the Mayo Clinic Website:
Hair loss may occur during the first few months of treatment. This effect is usually temporary as your body adjusts to this medication. If this effect persists or worsens, tell your doctor or pharmacist promptly.
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
Tell your doctor immediately if any of these unlikely but serious effects of high thyroid hormone levels occur: increased sweating, sensitivity to heat, mental/mood changes (such as nervousness, mood swings), tiredness, diarrhea, shaking (tremor),headache, shortness of breath.
A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash,itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.
This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.
That is a long list of symptoms, in my opinion, and–as noted at the bottom–it’s not the complete list.
To be honest, I recently had to drop out of school because of some of these symptoms. When I do inform my doctor, as suggested by many drug information sites, they go unaddressed or dismissed. She will check my levels, then tell me they are normal. Even one day when I forgot to take my medication. I have no idea what to make of that.
I don’t think that doctors are doing enough for thyroid diseases. I think it’s more than a synthetic pill. I think that some doctors must listen to their patients when they list A LOT of symptoms instead of either dismissing or throwing medications or advice of, say, psychiatric treatment, antidepressants and anti-anxiety medications, or weight loss pills. Those mask symptoms and do not relieve them one bit. Well, in my case.
Mary Shomon, a thyroid guru, discusses desiccated thyroid. She speaks on the “controversy” between synthetic and natural thyroid hormone replacement. Just from the sound of it, natural always sounds better than something man made. People tend to flock to new innovations without thinking of possible complications or failures; because it’s new, it has to be better.
I do not know much about desiccated thyroid, but I hope to look into it, as well as find an endocrinologist who will listen and actually help instead of talk about me with her aids and tossing me out of the office while dismissing my symptoms.
Until next time 😦